Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 116, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2014, 3:51 PM CDT for Marion County, Winston County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2014, 3:51 PM CDT (20:51 UTC)
- Expired
- Oct 6, 2014, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:00 PM CDT | HAIL 1.75 | Haleyville, AL | COOP OBSERVER REPORTED GOLFBALL SIZED HAIL ON ALBERT STREET IN HALEYVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS54 KBMX 062051
SVRBMX
ALC093-133-062130-
/O.NEW.KBMX.SV.W.0116.141006T2051Z-141006T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON OCT 6 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 PM CDT
* AT 351 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRINN...OR
9 MILES WEST OF HALEYVILLE...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
HALEYVILLE...NEEDMORE...ASHRIDGE...BEAR CREEK...DELMAR...POSEY
FIELD AIRPORT...WEISS AND PEBBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3431 8767 3431 8743 3418 8738 3414 8783
3428 8785 3432 8769
TIME...MOT...LOC 2051Z 257DEG 27KT 3422 8775
$$
192 follow-up statements
369
WWUS54 KBMX 062103
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT MON OCT 6 2014
ALC093-133-062130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-141006T2130Z/
MARION AL-WINSTON AL-
403 PM CDT MON OCT 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINSTON AND NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT...
AT 403 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
NEAR HALEYVILLE...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HALEYVILLE...NEEDMORE...ASHRIDGE...DELMAR...POSEY FIELD AIRPORT...
WEISS AND PEBBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3415 8773 3431 8773 3432 8769 3431 8767
3431 8743 3418 8738
TIME...MOT...LOC 2103Z 257DEG 27KT 3424 8764
$$
19599
WWUS54 KBMX 062111
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT MON OCT 6 2014
ALC093-062121-
/O.CAN.KBMX.SV.W.0116.000000T0000Z-141006T2130Z/
MARION AL-
411 PM CDT MON OCT 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8743 3418 8738 3416 8764 3421 8764
3422 8763 3431 8763
TIME...MOT...LOC 2111Z 260DEG 27KT 3424 8757
$$
ALC133-062130-
/O.CON.KBMX.SV.W.0116.000000T0000Z-141006T2130Z/
WINSTON AL-
411 PM CDT MON OCT 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINSTON COUNTY UNTIL 430 PM CDT...
AT 411 PM CDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A
SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS
LOCATED NEAR NEEDMORE...OR NEAR HALEYVILLE...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ASHRIDGE...WEISS AND PEBBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8743 3418 8738 3416 8764 3421 8764
3422 8763 3431 8763
TIME...MOT...LOC 2111Z 260DEG 27KT 3424 8757
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:49 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Oct 6, 2:49 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 249 PM CDT MON OCT 6 2014 .DISCUSSION... GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE EASTERN CONUS. INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT. HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN THE HWO FOR THROUGH THIS EVENING. THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING. WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS AROUND MID WEEK. 14 && .AVIATION... 18Z TAF DISCUSSION. LOOK FOR VFR CONDITIONS THROUGH 00Z EXCEPT NEAR CONVECTIVE AREAS. CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG THE I-20 CORRIDOR REMAINS AROUND 30 PERCENT THIS AFTERNOON WITH UPPER TROUGH PASSING NEARBY. BETTER CHANCES OF SEEING SOME THUNDERSTORMS AS WE APPROACH THE EARLY EVENING SO INCLUDED VCTS FOR THE EVENING HOURS AS STORMS DEVELOP TO THE NORTH AND MOVE SOUTH. WINDS FROM THE SOUTH- SOUTHWEST. STILL NOT EXPECTING ANYTHING SIGNIFICANT NEAR MGM AND TOI AT THIS TIME. NOTE...THE NATIONAL WEATHER SERVICE WILL BEGIN ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECAST WILL BEGIN OCTOBER 5TH AT 00Z AND LAST THROUGH AT LEAST THE 23RD OF OCTOBER. 88 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 81 60 83 56 / 70 60 30 10 10 ANNISTON 60 81 62 84 59 / 60 40 30 10 10 BIRMINGHAM 63 82 65 83 61 / 60 40 30 10 10 TUSCALOOSA 61 85 64 85 60 / 60 30 30 10 10 CALERA 61 83 63 84 60 / 50 30 20 10 10 AUBURN 60 81 64 84 63 / 30 10 10 10 10 MONTGOMERY 60 86 61 86 60 / 30 10 10 10 10 TROY 58 84 60 85 59 / 20 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 6, 12:39 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CDT MON OCT 6 2014 ALZ011>015-017>050-071745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1239 PM CDT MON OCT 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE FAR NORTHWEST PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING FROM AROUND 2 PM TO 8 PM AS A DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM VERNON TO CORDOVA. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS THE NORTHWEST THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 6, 3:07 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON OCT 6 2014
ALZ011-062045-
MARION AL-
307 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 345
PM CDT...
AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF WESTON...OR 8 MILES WEST OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
SHOTTSVILLE...
&&
LAT...LON 3431 8787 3432 8768 3430 8763 3425 8764
3405 8798 3406 8820 3406 8821 3433 8817
TIME...MOT...LOC 2007Z 238DEG 15KT 3418 8811Special weather statement, Oct 6, 3:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT MON OCT 6 2014 ALZ011-014-062130- MARION AL-WINSTON AL- 341 PM CDT MON OCT 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HALEYVILLE... NEEDMORE... BRUSHY LAKE... TESSNER... BEAR CREEK... && LAT...LON 3430 8726 3416 8783 3429 8792 3432 8785 TIME...MOT...LOC 2041Z 248DEG 29KT 3424 8781
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:07 PM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Oct 6, 3:41 PM CDT | Special Weather Statement | BMX | Winston | 49 min |
| Oct 6, 4:15 PM CDT | Special Weather Statement | BMX | Marion | 30 min |
| Oct 6, 4:21 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
| Oct 6, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| Oct 6, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Oct 6, 6:18 PM CDT | Special Weather Statement | BMX | Blount | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.